Alabama, 2002

Damaging Wind in Alabama, November 5, 2002

November 5, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 5, 9:40 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 5, 9:40 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
940 AM CST TUE NOV 5 2002

ZONES UPDATED TO INCLUDE TOR WATCH #735 IN EFFECT UNTIL 21Z/3:00 PM.

16/MILLER

************** PREVIOUS **************************
LATEST SURFACE ANALYSIS SHOWS THE EXPECTED SURFACE LOW NEAR THE
MOUTH OF THE SABINE RIVER WITH AREA RADAR LOOPS SHOWING WIDESPREAD
CONVECTION UPSTREAM ACROSS LOUISIANA.  AS THE PROGRESSIVE H5
LONGWAVE SYSTEM CURRENTLY OVER THE PLAINS ADVANCES EASTWARD...THE
SURFACE LOW WILL MOVE TO NEAR D.C. BY WEDNESDAY MORNING WITH A COLD
FRONT HAVING SWEPT THROUGH THE FORECAST AREA.  ISOLATED CONVECTION
CURRENTLY OVER THE FORECAST AREA WILL BECOME NUMEROUS TO WIDESPREAD
THIS AFTERNOON INTO THIS EVENING...THEN TAPER OFF OVERNIGHT AS THE
FRONT COMPLETES MOVING THROUGH THE AREA.  CANNOT OVERLOOK THE RISK
OF SOME SEVERE STORM DEVELOPMENT GIVEN THE 50-60 KT H85 JET WHICH
WILL HELP TO DRIVE HELICITY VALUES INTO THE 200-400 RANGE THIS
AFTERNOON.  WITH CAPES EXCEEDING 1500...EXPECT THAT ISOLATED
SUPERCELLS WILL DEVELOP AHEAD OF THE FRONT.  GIVEN THIS AND SPC
SLIGHT RISK OUTLOOK...WILL ADD SOME STORMS MAY BE SEVERE TO TEXT
TODAY.  IN THE WAKE OF THE FRONT...LAYER LIFTED CLOUDINESS WILL
EVENTUALLY THIN OUT BY WEDNESDAY AFTERNOON.

FIRE...NO CONCERNS.

MARINE...SOUTHERLY WINDS WILL INCREASE TO AROUND 20 KNOTS LATE THIS
AFTERNOON WITH SEAS BUILDING TO 5-7 FEET.  IN THE WAKE OF THE
FRONT...NORTHERLY WINDS AROUND 20 KNOTS WILL EVENTUALLY SUBSIDE
BELOW SMALL CRAFT CONDITIONS ON THURSDAY.

PRELIM NUMBERS...
MOB TX 077/054 069/043 066 298910
PNS TX 079/059 070/047 066 297910
DTS TX 078/062 070/048 067 297920
GZH TX 076/054 064/039 065 298910
2RO TX 068/046 062/037 064 29+8-0
61A TX 070/049 063/038 064 29+9-0

.MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.
Hazardous weather outlook, Nov 5, 5:20 AM CST, 7 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.TODAY...

A LOW PRESSURE SYSTEM WILL MOVE FROM LOUISIANA TO THE EASTERN STATES
TODAY AND BRING A STRONG COLD FRONT THROUGH THE REGION TONIGHT.
STRONG SOUTHERLY WINDS AND PLENTY OF LOW LEVEL MOISTURE WILL RESULT
IN A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE
REGION TODAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE
ABUNDANT SHOWERS AND THUNDERSTORMS...BUT NO WIDESPREAD FLASH
FLOODING IS EXPECTED.  THE INCREASING SOUTHERLY WINDS WILL RESULT IN
A HIGH THREAT OF RIP CURRENTS NEAR THE BEACHES TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION
IN THE EVENT SEVERE WEATHER DEVELOPS OVER THE AREA.

.WEDNESDAY THROUGH MONDAY...

MODERATE TO STRONG NORTHERLY WINDS WILL USHER COOLER AND DRIER AIR
INTO THE REGION THROUGH THURSDAY.  WINDS WILL SUBSIDE AND BECOME
SOUTHERLY BY SATURDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
PLAINS.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY AND SUNDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED
THROUGH THE PERIOD.

In the hours before

Special weather statement, Nov 5, 9:50 AM CST, 3 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST TUE NOV 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES VALID UNTIL 3 PM CST TODAY...

IN SOUTHEAST MISSISSIPPI...

WAYNE...GREENE...PERRY...STONE...AND GEORGE.

IN SOUTH ALABAMA...

CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
BUTLER...CRENSHAW...CONECUH...COVINGTON...ESCAMBIA...
BALDWIN...AND MOBILE.

IN NORTHWEST FLORIDA...

ESCAMBIA...SANTA ROSA...OKALOOSA.
Special weather statement, Nov 5, 12:30 PM CST, 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CST TUE NOV 5 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

   WAYNE...GREENE...PERRY...STONE...AND GEORGE

IN SOUTHWEST ALABAMA...

   WASHINGTON AND CHOCTAW.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 3 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST AND SOUTH CENTRAL ALABAMA...

   CLARKE...WILCOX...MONROE...BUTLER...CRENSHAW...CONECUH...
   COVINGTON...ESCAMBIA...BALDWIN...AND MOBILE.

IN NORTHWEST FLORIDA...

   ESCAMBIA...SANTA ROSA...AND OKALOOSA.

The radar

The Mobile radar (KMOB), 16 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
November 5, 12:55 PM CST to 12:59 PM CST
Where
Mobile County, Theodore
Measured
55 kt (63 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.550, -88.167

Gusty thunderstorm winds blew large limbs down around the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322643.